Alert archive / California / Beach Hazards Statements in 2022

Beach Hazards Statement 11, NWS San Diego, CA

May 7, 2022Orange County, San Diego County, California

NWS San Diego, CA issued this beach hazards statement at May 7, 2022, 1:40 AM PDT for Orange County, San Diego County, California. It was in force for 42 hr.

The area

The counties it named.

The facts

Issued
May 7, 2022, 1:40 AM PDT (08:40 UTC)
Expired
May 8, 2022, 8:00 PM PDT
In force
42 hr
Issued by
NWS San Diego, CA

Counties Orange County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 53 km from the middle of the area, began a volume at 08:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 8.7 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2022-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2022-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2606 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

921 
WHUS46 KSGX 070840
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
140 AM PDT Sat May 7 2022

CAZ043-552-072100-
/O.NEW.KSGX.BH.S.0011.220507T0840Z-220509T0300Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
140 AM PDT Sat May 7 2022

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SUNDAY EVENING...

* WHAT...Elevated surf of 3 to 6 feet with sets to 7 feet and a
  high risk of rip currents.

* WHERE...San Diego County Coastal Areas and Orange County 
  Coastal Areas.

* WHEN...Through Sunday evening.

* IMPACTS...Rough surf and strong rip currents will create
  dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
4 follow-up statements
141 
WHUS46 KSGX 072050
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
150 PM PDT Sat May 7 2022

CAZ043-552-080500-
/O.CON.KSGX.BH.S.0011.000000T0000Z-220509T0300Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
150 PM PDT Sat May 7 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SUNDAY
EVENING...

* WHAT...Elevated surf of 4 to 8 feet and a high risk of rip 
  currents.

* WHERE...Orange County Coastal Areas and San Diego County 
  Coastal Areas.

* WHEN...Through Sunday evening.

* IMPACTS...Rough surf and strong rip currents will create
  dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

jmb
087 
WHUS46 KSGX 080342
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
842 PM PDT Sat May 7 2022

CAZ043-552-081300-
/O.CON.KSGX.BH.S.0011.000000T0000Z-220509T0300Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
842 PM PDT Sat May 7 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SUNDAY
EVENING...

* WHAT...Elevated surf of 4 to 8 feet and a high risk of rip 
  currents.

* WHERE...Orange County and San Diego County beaches.

* WHEN...Through Sunday evening.

* IMPACTS...Surf and strong rip currents will create dangerous 
  swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
482 
WHUS46 KSGX 081228
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
528 AM PDT Sun May 8 2022

CAZ043-552-090300-
/O.CON.KSGX.BH.S.0011.000000T0000Z-220509T0300Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
528 AM PDT Sun May 8 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Elevated surf of 4 to 8 feet and a high risk of rip 
  currents.

* WHERE...Orange County and San Diego County beaches.

* WHEN...Through this evening.

* IMPACTS...Surf and strong rip currents will create dangerous 
  swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

SS
525 
WHUS46 KSGX 082038
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
138 PM PDT Sun May 8 2022

CAZ043-552-090300-
/O.CON.KSGX.BH.S.0011.000000T0000Z-220509T0300Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
138 PM PDT Sun May 8 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM PDT THIS
EVENING...

* WHAT...Elevated surf of 4 to 7 feet and a high risk of rip 
  currents.

* WHERE...Orange County and San Diego County beaches.

* WHEN...Through this evening.

* IMPACTS...Surf and strong rip currents will create dangerous 
  swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

Connolly

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this beach hazards statement went out at May 6, 8:32 PM PDT, 5 hours 8 minutes earlier.

Area forecast discussion, May 6, 8:32 PM PDT, 5 hours 8 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
832 PM PDT Fri May 6 2022

.SYNOPSIS...
A low pressure system will move closer to the West Coast this
weekend, bringing strong onshore flow, cooler conditions, and a
deeper marine layer. Strong, gusty west winds are expected in the
mountains and deserts over the weekend and into early next week. For
the middle to end of next week, warming is expected but uncertainty
remains on how quickly and how much.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Update:

Highs today across our service area ranged from 64 degrees at
Oceanside and Del Mar to 106 degrees at Ocotillo Wells.

Some marine layer low cloudiness is forming near the coast this
evening. This trend will continue with low clouds moving further
into the inland valleys overnight compared to the past couple of
nights. The forecast has this handled well and no changes were
made this evening.

Previous Discussion:

Forecast Highlights:
*Strong, gusty west winds for the mountains and deserts this weekend
into early next week.
*Cooling and increased cloud cover over the weekend into early next
week.
*Warming trend for the middle to end of next week, low confidence in
details.

At 1:30 PM, temperatures this afternoon were in the 60s along the
coast, mid to upper 70s into the mid-80s in the valleys and High
Desert, mid-60s to mid-70s in the mountains, and in the upper 90s
to 100 in the low deserts. Skies were mostly clear with a few
lingering low clouds near the beaches. A coastal eddy developing
tonight paired with increased onshore flow will deepen the marine
layer into Saturday morning with even further deepening into
Sunday morning. By Sunday, low clouds are expected to reach the
lower coastal mountain slopes.

A trough of low pressure passing to the north tonight will help
spread cooling inland this weekend. High temperatures on Saturday
are expected to be slightly above normal in the mountains and
deserts and near to slightly below normal in the coast and valleys.
By Sunday, widespread below average temperatures are expected.
Temperatures will mainly be 5 to 10 degrees below average, with the
greatest difference in the mountains.

Strong, gusty west winds are expected in the mountains and deserts
this weekend. The strongest winds are expected Sunday afternoon and
evening. Stronger winds along and near the desert slopes of the
mountains and in the northern Coachella Valley below the San
Gorgonio Pass could gust to around 60 mph for Sunday afternoon and
evening with isolated gusts to 70 mph.

Temperatures on Monday and Tuesday will continue to cool, with
temperatures on Wednesday expected to be closer to temperatures on
Tuesday. For the middle to end of next week, there remains a 7 to 10
degree temperature spread with slow warming indicated for Thursday
into the weekend. Confidence in temperatures is low at this time and
dependent on just how quickly low pressure along the West Coast
weakens and moves east. The ECMWF deterministic and one-third of its
ensemble members continue to be an outlier compared to other global
model outputs. There is more ensemble support for the low pressure
system moving east faster with greater and faster warming Thursday
and Friday. If the ECMWF solution were to verify, it would maintain
cooler conditions and introduce a chance of rain to the forecast.
Current forecast is in line with the deterministic NBM, showing a
gradual warming for the end of the week with chances of rain less
than 10 percent.

&&

.AVIATION...
070315Z...Coast/Valleys...Low clouds increasing in coverage tonight
with bases 700-1100 ft MSL, lifting to 1000-1500 ft MSL with tops to
1700 ft MSL after 09Z and spreading up to 25 miles inland by 12Z
Sat. Local vis below 3 miles in fog will occur in the valleys
through 16Z. Expect clearing 15Z-17Z in the valleys and 17Z-20Z near
the coast, with some beaches remaining cloudy into the afternoon.

Mountains/Deserts...Mostly clear skies with unrestricted VIS will
continue through Sat morning. Areas of west winds with gusts 25-35
knots from the mountain crests east into the deserts will continue
through 22Z Sat, with associated moderate up/downdrafts. Wind gusts
will increase to 35-50 knots after 22Z Sat.

&&

.MARINE...
West-northwest winds will locally gust around 20 kt this evening
near San Clemente Island. Stronger northwest winds and building seas
will likely develop late Saturday with gusts to 25 kt in the outer
coastal waters, increasing Sunday and Monday to 25-30 kt in the
outer waters and 20-25 kt in the inner waters. Winds may decrease
slightly Tuesday with gusts lowering to 20-25 kt, then increase
again Wednesday before lowering Thursday. Steep waves and large
combined seas are also likely, peaking Sunday and Monday at 8-12 ft
with periods mostly 10 seconds or less. This will lead to a
prolonged period of hazardous boating conditions.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory from noon Saturday to 6 PM PDT Monday for Apple
     and Lucerne Valleys-Coachella Valley-Riverside County
     Mountains-San Bernardino County Mountains-San Diego County
     Deserts-San Diego County Mountains-San Gorgonio Pass Near
     Banning.

PZ...Small Craft Advisory from 2 PM Saturday to 10 PM PDT Wednesday
     for Coastal Waters from San Mateo Point to the Mexican
     Border and out to 30 nm-Waters from San Mateo point to the
     Mexican Border Extending 30 to 60 nm out including San
     Clemente Island.

&&

PUBLIC...Gregoria (Update)/CO (Previous Discussion)
AVIATION/MARINE...PG

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 1:45 PM PDTGale WarningSGX39 hr
May 7, 1:45 PM PDTSmall Craft AdvisorySGX4 days

Nearby

Beach Hazards Statements in California, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.